Story # 22: Toxic with a Timer
Rose’s latest drug combination became a recipe for disaster. She was dizzy and nauseated. She was limp and barely moved or responded. She was silent. She was being poisoned.
We put her on the couch, so that we could all keep an eye on her. She was on three drugs. One was an extended release form. One drug must have amplified the affects of the other two. Her nausea and vomiting turned to dry heaves and bile. Seizures were clustering. We knew she was in danger.
We called the on-call neurologist at about 11PM. The conversation was difficult due to the doctor’s foreign accent. My husband and I were both on the line listening. We thought the doctor said to use the emergency drug if Rose had another seizure. Then we were to take her to the Emergency Room if she had a seizure after that. Was that really what the doctor said? Two more seizures and then the ER? Really?
The next morning Rose was very pale, weak and listless. She barely moved. We tried desperately to get her to eat and drink each time that she woke up. She was fading before our eyes. I called the doctor’s office to report her condition. I broke down as I explained that we felt she was being poisoned by these three anti-convulsant drugs and still seizing.
The wise nurse calmly told us to get a timer. She said to set it for twenty minutes. Every time it went off, we were to wake Rose up and make her sit up and sip some water. We set and re-set the timer all day long. For hours we watched her and waited for the bell to ring, over and over.
Hours later she began to improve. The poison was being diluted. Rose was re-hydrating. The color came back in her face. She was safe. No trip to the Emergency Room required.
SEIZURE MAMA SPEAKS NOW
We kept gel in the refrigerator to put on Rose’s arm for nausea. There were several times when her vomiting lead to seizures because she had thrown up her medication. We always sifted through her vomit if it occurred soon after a dose. I know this seems gross, but you need to know whether a dose needs to be replaced or not. Doubling a dose may be worse that missing a dose. You need to know.
This particular situation was the exact opposite. Rose was sick and seizing before throwing up. Her dosages were too high. The combination was too much. She was listless and unresponsive. I still distinctly remember this because I was so afraid.
Know your child’s dosages and drugs. If you do go to the Emergency Room, drawing blood levels may be an important piece of information for the doctors involved in the treatment.
We wrote down all dosages on a calendar and used a pill organizer. There was no guessing about the medications that were taken. We also recorded how the dosages affected her. This information was used to convince the neurologist that she needed a different drug or combo. Do not count on your memory. Write it down.